When Your Peanut-Allergic Son Has a Reaction During OIT

Alex title pageWhen you embark on the journey of Oral Immunotherapy, or OIT, as allergy patients commonly call it, you are well aware of the risk of a reaction, or worse, anaphylaxis.

It happens.  Often enough, that the risk of this potentially life-threatening reaction, can sometimes be a game-changer, or even game-ender, for some families considering OIT.

Not, however, for Stacey Kingdon and her 8-year-old peanut-allergic son, Alex.

Alex is one of two boys to be the first ever to undergo OIT for peanut in San Antonio.  When the opportunity with his Allergist, Dr. Patricia Gomez Dinger, presented itself last fall, mom Stacey jumped at the chance.

To explain a little about OIT – it is a treatment in which patients eat peanut under the supervision of a Board Certified Allergist, gradually building on their dose to ultimately build a tolerance to it.  Some people choose to undergo OIT to a point where the patient is no longer at risk for a reaction when accidental ingestion occurs.  Other patients might choose to do OIT to a point where they can include peanut as a regular part of their diet.

Alex did not plan to make eating peanut a routine part of his life.

Partly because Alex has a high risk to anaphylaxis, according to Dr. Dinger.  Alex had already had allergic reactions before OIT when peanut was accidentally ingested.  Also, Alex’s blood work at the start of OIT confirmed the higher risk to reaction.  And, yet another hint Alex might have some trouble with his peanut up-doses, even from his very first OIT peanut dose, Alex disliked the taste of it.  Sometimes something as simple as that – a dislike of taste – is an indicator that one might be more prone to an allergic reaction.

“We knew Alex could very well suffer a reaction at some point during the months we undergo OIT,” said Stacey Kingdon.  “But I had complete trust in Dr. Dinger, her staff, and the protocol they have in place in the case of such a reaction.

The bottom line: Stacey said she rather Alex suffer a reaction under Dr. Dinger’s care, while undergoing OIT, than have a reaction anywhere else such as school or a friend’s home, later in life, because she chose not to undergo OIT.

So in August 2015, Alex had his first peanut dose.

He was fine.

He had another and handed the up-dose like a champ.

Then, a little more than half-way through treatment, something changed.

After up-dosing to 3 whole peanuts and waiting for the required one hour period where he was monitored and checked out fine, Alex and his mom headed to the grocery store.  While shopping, Alex began to sneeze.  A lot.  Then, his eyes grew watery.  Stacey feared something might be wrong.  Perhaps Alex’s seasonal allergies were acting up – because after all, constant sneezing and seeping eyes were not the symptoms Stacey associated with a food reaction.  Just to be safe, Stacey called Dr. Dinger and headed towards her office.

“I remember asking him over and over if he could breathe,” said Stacey.

Alex replied that he could in fact breathe. Thank You, thought Stacey, as she prayed silently to herself.

Stacey says she focused on staying calm, something crucial according to Dr. Dinger.

“For both the patient and parent to remain calm is very important when you suspect your child is having an allergic reaction during peanut dosing,” says Dr. Dinger.  “Because anxiety can mimic signs of an allergic reaction,” says Dr. Dinger.

Safely at Dr. Dinger’s office, Alex was given a shot of epinephrine and adjunctive medicine.   He remained at the office for nearly three hours while being monitored.  He returned home later that day.

As scary as the episode was, Stacey did not allow the reaction to change her direction with OIT.  Instead, Stacey says she was more determined than ever to see OIT through its completion.

However, back on track with his OIT schedule and doing well again, Alex suffered yet another allergic reaction during OIT.  This second one happened while Alex was at school.  It was not on a day where Alex had up-dosed.  Stacey says, instead, changes in Alex’s school day due to early release affected his dose schedule.  Stacey believes Alex may not have gotten the opportunity to wait two full hours before he exercised in his Physical Education class.  The exercise raised his body temperature.

This time, Alex’s reaction presented itself in the form of a light rash.

Once notified by Alex’s school, Stacey called Dr. Dinger who instructed Alex’s school nurse to administer the Epi Pen.

Alex became well again.

Dr. Dinger says it is very important that OIT patients plan accordingly when their daily routine changes.  They should adhere to the strict wait periods after dosing and time increments in-between doses.

 

A third (possible) allergic reaction during Alex’s OIT happened again on another up-dose day.  It did not happen immediately.  It happened while Alex slept.  Alex, who also has asthma, woke up and went into Stacey’s bedroom saying he couldn’t breathe.  He began to wheeze.  Stacey decided she would give Alex epinephrine, however, she had never given Epi to Alex before and that terrified him.  Eight-year-old Alex fought his mom for almost 20 minutes not allowing her to give him the Epi.  Scared and feeling defeated, Stacey rushed Alex to the emergency room where the physician determined Epi was not needed.  Instead, Alex was given prednisone and went home a short time later.

To this day, Stacey remains unsure whether this last episode was truly an allergic reaction or had anything to do with OIT.

Regardless, Dr. Dinger says Stacey did the right thing, taking Alex to the emergency room.  “I always tell my patients if you think your child may be having an allergic reaction give them Epi, as it is better to be safe than sorry,” says Dr. Dinger.

Today, nearly eight months after taking that first small dose of peanut, Alex is graduated from OIT.  He maintains his dose at home to protect him from having a reaction if he were to accidentally eat something with peanut.

Alex has not had another allergic reaction.


 

In the end, despite suffering two –  possibly three –  reactions over the six-plus month OIT process, Stacey says she does not regret undergoing Oral Immunotherapy for Alex’s peanut allergy.   Having now gone on a vacation, to school parties, and field trips without the fear that is so common among families whose children live with a dangerous food allergy, Stacey says OIT  with Dr. Dinger has been life-changing.

“There are challenges we take on all the time in life –  OIT was one of those challenges.”

And – would she do it all over again?  “Absolutely,” says Stacey.

This blog post was written by Erin Kirwan, Savvy Media Marketing and Public Relations

 

 

 

 

Leave a reply

Click Below For: 

Ready to make an appointment?

Simply fill out the Contact Us form to schedule your visit. 

Click Here to Contact Us

You will see a Board Certified Allergist at every initial visit!  Dr. Gomez Dinger spends a considerable amount of time explaining your diagnosis, available testing, and treatment plan. All of the patients that leave our office are properly trained by our nurses in the use of all medications and medical devices.  We keep up with the latest research to provide you with the most advanced allergy care!

Keep In Touch!

Get the latest office news on Facebook and Twitter.

Two Locations

540 Madison Oak Suite 210

San Antonio, TX 78258 

and

5000 Schertz Parkway Suite 400

Schertz, TX 78154